Alert archive / California / High Wind Watches in 2009

High Wind Watch 3, NWS San Francisco Bay Area, CA

October 25, 20095 counties in California

NWS San Francisco Bay Area, CA issued this high wind watch at Oct 25, 2009, 2:38 PM PDT for 5 counties in California. It took effect at Oct 27, 2009, 2:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 25, 2009, 2:38 PM PDT (21:38 UTC)
In effect from
Oct 27, 2009, 2:00 AM PDT
Expired
Oct 26, 2009, 3:12 AM PDT
In force
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA, San Mateo County, CA, Santa Clara County, CA, Santa Cruz County, CA

The radar

The San Francisco radar (KMUX), 33 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2009-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2009-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1960 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS76 KMTR 252138
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
238 PM PDT SUN OCT 25 2009

...STRONG GUSTY NORTH WINDS EXPECTED TO DEVELOP EARLY TUESDAY MORNING...


CAZ507-511-512-517-518-261030-
/O.NEW.KMTR.HW.A.0003.091027T0900Z-091029T0000Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
238 PM PDT SUN OCT 25 2009

...HIGH WIND WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED
A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE MONDAY NIGHT
THROUGH WEDNESDAY AFTERNOON. 

A TROUGH OF LOW PRESSURE WILL DIVE INTO THE GREAT BASIN MONDAY
NIGHT. THIS WILL RESULT IN INCREASING NORTHERLY WINDS BEGINNING
EARLY TUESDAY MORNING AND LASTING INTO WEDNESDAY AFTERNOON. WINDS
ARE EXPECTED TO REACH 30 TO 40 MILES PER HOUR WITH THE STRONGEST WINDS
OCCURRING OVER HIGH TERRAIN. ALTHOUGH THE STRONGEST WINDS ARE
EXPECTED OVER HIGHER TERRAIN GUSTY NORTH WINDS WILL ALSO BE
POSSIBLE IN THE VALLEYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

LARRY
1 follow-up statement
000 
WWUS76 KMTR 261012
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
312 AM PDT MON OCT 26 2009

...STRONG GUSTY NORTHWESTERLY WINDS EXPECTED TO DEVELOP EARLY TUESDAY
MORNING...

CAZ507-511-512-517-518-262200-
/O.UPG.KMTR.HW.A.0003.091027T0900Z-091029T0000Z/
/O.NEW.KMTR.WI.Y.0009.091027T0900Z-091028T1800Z/
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
312 AM PDT MON OCT 26 2009

...WIND ADVISORY IN EFFECT FROM 2 AM TUESDAY TO 11 AM PDT
WEDNESDAY FOR ALL HIGHER ELEVATION AREAS IN THE MONTEREY AND SAN
FRANCISCO BAY AREA...
...HIGH WIND WATCH NO LONGER IN EFFECT...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED
A WIND ADVISORY...WHICH IS IN EFFECT FROM 2 AM TUESDAY TO 11 AM
PDT WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

A TROUGH OF LOW PRESSURE WILL DIVE INTO THE GREAT BASIN TONIGHT. 
THIS WILL RESULT IN INCREASING NORTHWESTERLY WINDS BEGINNING
EARLY TUESDAY MORNING AND LASTING THROUGH WEDNESDAY MORNING. WINDS
ARE EXPECTED TO REACH 25 TO 35 MILES PER HOUR WITH LOCAL GUSTS TO
55 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ006-505-508-509-529-530-262200-
/O.NEW.KMTR.WI.Y.0009.091027T0900Z-091028T1800Z/
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
312 AM PDT MON OCT 26 2009

...WIND ADVISORY IN EFFECT FROM 2 AM TUESDAY TO 11 AM PDT
WEDNESDAY FOR ALL COASTAL AREAS PLUS THE SAN FRANCISCO BAY 
SHORELINE...

THE NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA HAS ISSUED
A WIND ADVISORY...WHICH IS IN EFFECT FROM 2 AM TUESDAY TO 11 AM
PDT WEDNESDAY. 

A TROUGH OF LOW PRESSURE WILL DIVE INTO THE GREAT BASIN TONIGHT. 
THIS WILL RESULT IN INCREASING NORTHWESTERLY WINDS BEGINNING
EARLY TUESDAY MORNING AND LASTING THROUGH WEDNESDAY MORNING. WINDS 
ARE EXPECTED TO REACH 25 TO 35 MILES PER HOUR WITH GUSTS OVER 45
MPH AT THE COAST AND SAN FRANCISCO BAY SHORELINE INCLUDING SAN
FRANCISCO INTERNATIONAL AIRPORT

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

BELL

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high wind watch went out at Oct 25, 10:29 AM PDT, 4 hours 9 minutes earlier.

Area forecast discussion, Oct 25, 10:29 AM PDT, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1029 AM PDT SUN OCT 25 2009

.DISCUSSION...AS OF 9:40 AM PDT SUNDAY...QUIET INTO MONDAY. WINDY
WEATHER RETURNS EARLY TUESDAY MORNING.

PATCHY DENSE FOG HAS BEEN REPORTED ALONG COASTAL MONTEREY BAY THIS
MORNING. THE FOG DOES SHOW SIGNS OF LIFTING THEREFORE HAVE ALLOWED
THE DENSE FOG ADVISORY TO END. ACCORDING TO THE LATEST SATELLITE
IMAGE CLEAR SKIES ARE PRESENT ACROSS THE REMAINDER OF THE CWA. A
SMOKE PLUME IS APPARENT OVER THE SANTA CRUZ MOUNTAINS ON THE IR FOG
PRODUCT. THIS FIRE HAS BEEN DUBBED THE LOMA WILD FIRE AND IS
LOCATED JUST NORTHWEST OF THE LEXINGTON RESERVOIR. PROXIMITY
SOUNDINGS FOR THE AREA DO SHOW AN INVERSION AT APPROXIMATELY 3000
FEET WITH NORTHEAST WINDS BELOW THE INVERSION. SO SMOKE MAYBE BE AN
ISSUE AROUND THE AND SOUTH SOUTHEAST OF THE FIRE TODAY.

MODEL SOLUTIONS ARE STILL POINTING TO A TROUGH OF LOW PRESSURE
SLIDING INTO THE GREAT BASIN LATE MONDAY NIGHT INTO EARLY TUESDAY
MORNING. THIS TROUGH WILL BE ACCOMPANIED BY A VIGOROUS 160 KT JET MAX
(ACCORDING TO THE 1200 UTC GFS40) WHICH WILL FURTHER ENHANCE WINDS AT
THE SURFACE. SEVERAL CROSS SECTIONS UTILIZING THE NAM12 INDICATE THAT
STRONG NORTHEAST WINDS OF 30 TO 40 KNOTS WILL BEGIN OVER THE NORTH
AND EAST BAY HILLS BY EARLY TUESDAY MORNING. THESE WINDS WILL QUICKLY
SPREAD SOUTH TO THE SANTA CRUZ MOUNTAINS AND EVENTUALLY STRETCH INTO
THE SANTA LUCIA MOUNTAINS. THE STRONGEST WINDS WILL OCCUR TUESDAY
AFTERNOON INTO LATE TUESDAY NIGHT. WINDS WILL DIMINISH WEDNESDAY
AFTERNOON AS THE LOW RAPIDLY PUSHES INTO THE FOUR CORNERS STATES.
THIS EVENT IS STILL BEYOND 36 HOURS OUT THEREFORE A HIGH WIND WATCH
WILL BE ISSUED WITH THE AFTERNOON FORECAST PACKAGE.

THE NEXT ISSUE WILL BE PRECIPITATION OR LACK THERE OF. THE PAST
FEW RUNS OF THE ECMWF AND OPERATIONAL GFS WHERE SUGGESTING
PRECIPITATION FOR THE AREA AS EARLY AS THURSDAY AND LASTING INTO
THE WEEKEND. HOWEVER...BOTH THE 0000 UTC ECMWF AND 1200 UTC GFS ARE
PREDICTING A RIDGE OVER THE EASTERN PACIFIC THURSDAY KEEPING THE
CWA DRY THROUGH THE WEEKEND. AT THIS POINT WILL LOWER POPS TO
SLIGHT CHANCE AND WAIT FOR THE NEXT MODEL RUN BEFORE COMPLETELY
RULING OUT RAIN FOR THE END OF THE WEEK. THIS WILL HOPEFULLY
AVOID FLIP FLOPPING OF THE FORECAST.

&&

.AVIATION...AS OF 10:29 AM SUNDAY...NORTHERLY GRADIENT 5 MB FROM
ACV-SFO EXPECTED TO KEEP LOW CLOUDS AND FOG OUT OF THE NORTH BAY AND
SF BAY TODAY. AREA OBS ARE REPORTING SKC. LOW CIGS AND DENSE FOG WERE
AROUND THE MONTEREY WITH VERY SHALLOW 500 FOOT MARINE LAYER BUT
CLEARING IS OCCURING NOW. EXPECT AREAS OF FOG TO REFORM TONIGHT IN
MONTEREY AND SALINAS.

VICINITY OF KSFO...VFR FORECAST THROUGH THE PERIOD.

KSFO BRIDGE APPROACH...SAME AS KSFO.

MONTEREY BAY TERMINALS...VERY SHALLOW MARINE LAYER AROUND MRY BAY
CONTINUES TO PRODUCE LOW CIGS AND DENSE FOG. CLEARING IS OCCURRING
NOW. EXPECT LOW CLOUDS AND FOG TO REFORM AGAIN TONIGHT AFTER
MIDNIGHT LOCAL.

&&

.MARINE...AS OF 4:21 AM SUNDAY...MODERATE TO LOCALLY GUSTY NORTHWEST
WINDS WILL CONTINUE TODAY THROUGH MONDAY AFTERNOON.  WINDS WILL
GRADUALLY INCREASE LATE MONDAY AFTERNOON.  A DRY COLD FRONT/TROUGH
WILL MOVE THROUGH MONDAY EVENING. WINDS WILL RAPIDLY INCREASE BEHIND
THE TROUGH ON TUESDAY. MODEL GUIDANCE INDICATES THAT SFC WINDS
WILL INCREASE TO 25-40KT WITH BL WINDS UP TO 50KT TUESDAY. THESE
STRONG WINDS WILL PRODUCE HAZARDOUS CONDITIONS. A GALE WATCH WILL
LIKELY BE ISSUED TODAY AND POSSIBLE A GALE WARNING BY TONIGHT.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TDA...SCA...ALL COASTAL WATERS.

PUBLIC FORECAST: LARRY
AVIATION/MARINE: SSA/MEHLE

NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCO
Hazardous weather outlook, Oct 25, 8:53 AM PDT, 5 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
853 AM PDT SUN OCT 25 2009

CAZ507-511-261600-
NORTH BAY MOUNTAINS-EAST BAY HILLS AND DIABLO RANGE-
853 AM PDT SUN OCT 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG TROUGH OF LOW PRESSURE WILL DIVE SOUTH INTO THE GREAT
BASIN EARLY TUESDAY MORNING. THIS WILL RESULT IN STRONG NORTHERLY WINDS
OF 30 TO 40 KT EARLY TUESDAY MORNING LASTING INTO LATE WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ528-530-261600-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
853 AM PDT SUN OCT 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...SUNDAY AND SUNDAY NIGHT

PATCHY DENSE FOG WILL BEGIN TO DIMINISH THIS MORNING LEAVING
MOSTLY CLEAR SKIES FOR THE REMAINDER OF THE DAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 2:02 AM PDTDense Fog AdvisoryMTRMonterey, San Benito7 hr
Oct 25, 2:47 AM PDTSmall Craft AdvisoryMTR47 hr
Oct 25, 2:15 PM PDTGale WatchMTR13 hr

Nearby

High Wind Watches in California, 2009Every high wind watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.